Alert archive / Texas / Red Flag Warnings in 2022

Red Flag Warning 20, NWS Austin/San Antonio, TX

April 6, 202225 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Apr 6, 2022, 8:11 PM CDT for 25 counties in Texas. It took effect at Apr 7, 2022, 10:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 6, 2022, 8:11 PM CDT (01:11 UTC)
In effect from
Apr 7, 2022, 10:00 AM CDT
Expired
Apr 7, 2022, 8:00 PM CDT
In force
10 hr
Issued by
NWS Austin/San Antonio, TX
All 25 counties

Atascosa County, TX, Bandera County, TX, Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, DeWitt County, TX, Fayette County, TX, Frio County, TX, Gillespie County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Karnes County, TX, Kendall County, TX, Kerr County, TX, Lavaca County, TX, Lee County, TX, Llano County, TX, Medina County, TX, Travis County, TX, Williamson County, TX, Wilson County, TX

The radar

The Austin/San Antonio radar (KEWX), 14 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 1.2 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2022-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2022-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2775 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

492 
WWUS84 KEWX 070111
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
811 PM CDT Wed Apr 6 2022

...CRITICAL FIRE WEATHER CONDITIONS LIKELY ACROSS THE EASTERN TWO
THIRDS OF SOUTH CENTRAL TEXAS ON THURSDAY DUE TO LOW RELATIVE 
HUMIDITY AND GUSTY NORTH WINDS...

.Breezy north winds will return by mid-morning Thursday for many
areas. Sustained winds of 10 to 20 mph, potentially higher near
and north of Austin, will gust at times to 20-30 mph, highest in
Burnet and Williamson counties. This will combine with very dry
air to create critical fire danger once again as relative 
humidity values will be in the mid to lower teens and potentially 
single digits in a few locations through the afternoon hours.

TXZ171>173-186>193-204>208-219>224-070915-
/O.EXP.KEWX.FW.W.0019.000000T0000Z-220407T0100Z/
/O.UPG.KEWX.FW.A.0010.220407T1500Z-220408T0000Z/
/O.NEW.KEWX.FW.W.0020.220407T1500Z-220408T0100Z/
Llano-Burnet-Williamson-Kerr-Bandera-Gillespie-Kendall-Blanco-
Hays-Travis-Bastrop-Medina-Bexar-Comal-Guadalupe-Caldwell-Frio-
Atascosa-Wilson-Karnes-Gonzales-De Witt-
811 PM CDT Wed Apr 6 2022

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM CDT THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF THE HILL COUNTRY, I-35
CORRIDOR, AND COASTAL PLAINS... 

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from 10 AM to 8 PM CDT Thursday. The Fire Weather Watch is
no longer in effect.

* WINDS...North 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...Any wildfires ignited may spread rapidly and 
  unpredictably.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

TXZ183>185-202-203-217-218-228-070215-
/O.EXP.KEWX.FW.W.0019.000000T0000Z-220407T0100Z/
Val Verde-Edwards-Real-Kinney-Uvalde-Maverick-Zavala-Dimmit-
811 PM CDT Wed Apr 6 2022

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR MOST OF SOUTH-CENTRAL TEXAS...

Gusty north winds have begun to diminish this evening although
very dry air remains in place. RH recovery tonight will only be
into the 30s across most of the area and 40s to mid 50s east of
I-35. 

$$

TXZ194-209-225-070915-
/O.UPG.KEWX.FW.A.0010.220407T1500Z-220408T0000Z/
/O.NEW.KEWX.FW.W.0020.220407T1500Z-220408T0100Z/
Lee-Fayette-Lavaca-
811 PM CDT Wed Apr 6 2022

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM CDT THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE US-77 CORRIDOR...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from 10 AM to 8 PM CDT Thursday. The Fire Weather Watch is
no longer in effect.

* WINDS...North 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* IMPACTS...Any wildfires ignited may spread rapidly and 
  unpredictably.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
101 
WWUS84 KEWX 070821
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
321 AM CDT Thu Apr 7 2022

...CRITICAL FIRE WEATHER CONDITIONS ACROSS THE HILL COUNTRY TO 
ALONG AND EAST OF I-35 TO NEAR THE COASTAL PLAINS TODAY DUE TO LOW
RELATIVE HUMIDITY AND GUSTY NORTH WINDS...

.Breezy north winds will redevelop by mid-morning, especially 
along and east of a Mountain Home to Hondo to Dilley line. 
Sustained winds of 10 to 20 mph are expected with gusts up to 30 
mph. Very dry air with minimum humidities in the upper single 
digits to mid teens can be expected late this morning through 
early this evening. These winds and humidities combined with dry 
to extremely dry fuels will create critical fire danger again.

TXZ171>173-186>194-204>209-219>225-080100-
/O.CON.KEWX.FW.W.0020.220407T1500Z-220408T0100Z/
Llano-Burnet-Williamson-Kerr-Bandera-Gillespie-Kendall-Blanco-
Hays-Travis-Bastrop-Lee-Medina-Bexar-Comal-Guadalupe-Caldwell-
Fayette-Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-
321 AM CDT Thu Apr 7 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE
HILL COUNTRY TO ALONG AND EAST OF I-35 TO NEAR THE COASTAL
PLAINS... 

* WINDS...North 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Any wildfires ignited may spread rapidly and 
  unpredictably.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Apr 6, 6:09 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Apr 6, 6:09 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
609 PM CDT Wed Apr 6 2022

.AVIATION...

Long TAFS are driven exclusively by wind speed and direction changes
over the next 24-30 hours as clear skies and VFR flying conditions
are forecast. Generally northerly winds are on the downtrend this
evening and will remain at or below 10 knots overnight. During the
day Thursday, speeds pick up again at the I-35 sites, highest at
KAUS, but they'll diminish again in the evening hours. At KDRT, wind
direction will be difficult to nail down late tonight through
tomorrow as localized sfc high pressure will be nearby, but speeds
should be generally at or below 5 knots.

&&

.PREV DISCUSSION... /ISSUED 236 PM CDT Wed Apr 6 2022/

..New SHORT TERM, LONG TERM...

SHORT TERM...
(This evening through Thursday)
Issued at 224 PM CDT Wed Apr 6 2022

In the wake of the cold front that moved across the area this
morning, breezy to windy conditions continue through early this
evening. Winds are ranging from 10 to 25 mph and gusting up to 36
mph as of 2 pm. Wind Advisory is in effect across all South Central
Texas and will be allowed to expire at 3 pm. Winds are expected to
drop to 20 mph or less around 3 pm but staying gusty 20 to 30 mph
through 8 pm.

With a dry air mass in place, relative humidities are in the teens
and 20s across the Hill Country southwest to the Rio Grande. These
values will continue to come down across most areas mid to late
afternoon. The combination of dry air and breezy to windy conditions
bring fire weather concerns to the region. Therefore, a Red Flag
Warning is in effect for all areas with the exception of Lee,
Fayette and Lavaca Counties through 8 pm. Dry and breezy conditions
persist Thursday. Fire Weather Watch is in effect for Thursday for
the eastern two-thirds of the area for now and expected to be
upgraded to a Red Flag Warning this evening or later tonight.

Cooler air will spread across the area tonight with lows in the 40s
across the Hill Country and the I-35 corridor. Lower 50s are
anticipated for locations across the southwest. Plenty of sunshine
is expected for Thursday with highs in the 70s and 80s. The cool and
pleasant weather continues on Thursday night with lows in the 40s
across the Hill Country. Can't ruled out a few spots getting into
the upper 30s across the higher elevations of the Hill Country. Mid
to upper 40s are expected across the rest of the area.

FIRE WEATHER...

Near Critical to Critical Fire Weather Conditions are expected for
the rest of today and Thursday. Northerly winds of 10 to 25 mph with
gusts to 35 mph along with minimum humidities in the teens and 20s
are expected for the rest of today. Northerly winds of 10 to 20 mph
with gusts up to 35 mph along with minimum humidities in the single
digits and teens are expected on Thursday. Fuels continue to dry due
to a lack of widespread wetting rains and ample sunshine today and
Thursday. Also, poor recovery of humidities is expected tonight.
Based on the above winds and humidities, and taking account recent
fire activity and behavior we have a Red Flag Warning for today and
a Fire Weather Watch across our eastern areas for Thursday. Once
today's Red Flag Warning expires, we will upgrade the Fire Weather
Watch to a Red Flag Warning for Thursday. However, should fire
activity develop over our western areas today, will issue for that
area for Thursday, as well. Fire weather concerns continue through
Saturday.

LONG TERM...
(Thursday night through next Tuesday)
Issued at 224 PM CDT Wed Apr 6 2022

Northwest winds will prevail in the eastern half of the area with
southeasterly flow returning to the western CWA Friday afternoon.
Highs will a bit warmer with temperatures in the upper 70s into the
middle 80s. Dewpoints will remain very low and afternoon minimum
humidity values will remain in the 10-15 percent range for most
areas. Wind speeds will be near or just below red flag criteria and
will continue to highlight critical to near critical fire weather
conditions. After a cool night Friday night with lows in the 40s and
50s, highs Saturday will be warmer, topping out in the middle to
upper 80s. Another dry and breezy day with gusty southerly winds
will create additional critical to near critical fire weather
conditions.

Dewpoints will be on the rise on Sunday into Tuesday for most of the
area as southerly flow becomes established and moisture increases.
As this occurs, this will lead to a couple of rain chances beginning
perhaps as early as Sunday evening out west, but more likely in the
east on Monday and Tuesday. Unfortunately, chances of a widespread
beneficial rainfall are not high. Highs by Tuesday will likely range
from the upper 80s to upper 90s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              49  76  47  78  47 /   0   0   0   0   0
Austin Bergstrom Intl Airport  46  76  43  79  43 /   0   0   0   0   0
New Braunfels Muni Airport     46  79  42  80  44 /   0   0   0   0   0
Burnet Muni Airport            45  74  42  76  46 /   0   0   0   0   0
Del Rio Intl Airport           51  81  49  83  52 /   0   0   0   0   0
Georgetown Muni Airport        45  76  44  77  45 /   0   0   0   0   0
Hondo Muni Airport             46  81  43  83  46 /   0   0   0   0   0
San Marcos Muni Airport        46  78  42  79  44 /   0   0   0   0   0
La Grange - Fayette Regional   47  76  43  76  45 /   0   0   0   0   0
San Antonio Intl Airport       49  78  47  80  49 /   0   0   0   0   0
Stinson Muni Airport           51  82  48  83  49 /   0   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM CDT this evening for Atascosa-Bandera-
Bastrop-Bexar-Blanco-Burnet-Caldwell-Comal-De Witt-Dimmit-Edwards-
Frio-Gillespie-Gonzales-Guadalupe-Hays-Karnes-Kendall-Kerr-Kinney-
Llano-Maverick-Medina-Real-Travis-Uvalde-Val Verde-Williamson-
Wilson-Zavala.

Fire Weather Watch from Thursday morning through Thursday evening
for Atascosa-Bandera-Bastrop-Bexar-Blanco-Burnet-Caldwell-Comal-De
Witt-Fayette-Frio-Gillespie-Gonzales-Guadalupe-Hays-Karnes-Kendall-
Kerr-Lavaca-Lee-Llano-Medina-Travis-Williamson-Wilson.

&&

Short-Term/Aviation...KCW
Long-Term...Treadway
Hazardous weather outlook, Apr 6, 2:38 PM CDT, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
238 PM CDT Wed Apr 6 2022

TXZ171>173-183>194-202>209-217>225-228-071945-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
238 PM CDT Wed Apr 6 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

A Red Flag Warning is in effect across much of South Central Texas
from 10 AM to 8 PM today. Gusty winds, low relative humidity, and
dry fuels will result in critical fire weather conditions.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Fire Weather Watch is in effect for eastern parts of South
Central Texas from 10 AM to 7 PM Thursday. Gusty winds, low
relative humidity, and dry fuels will result in critical fire
weather conditions.

Elevated to near critical, possibly critical fire weather
conditions are expected across parts of South Central Texas
Friday, Saturday, and Tuesday afternoons. Gusty winds, low
relative humidity, and dry fuels are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

Nearby

Red Flag Warnings in Texas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.